Alert archive / Texas / Tornado Warnings in 1999
Tornado Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at Apr 13, 1999, 6:45 PM CDT for Borden County, Scurry County, Texas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 13, 1999, 6:45 PM CDT (23:45 UTC)
- Expired
- Apr 13, 1999, 7:35 PM CDT
- In force
- 50 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Borden County, TX, Scurry County, TX
The radar
The Lubbock radar (KLBB), 117 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 6:55 PM CDT | Hail 1.75 | Knapp, TX | Storm Chasers estimated outflow winds at 55-60 knots along State Highway 137 from this multicell area that proceeded across rural Borden County and into Scurry County where Knapp was struck. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1211 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 280 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KMAF 132346 RRA TORMAF TXC033-415-140035- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE MIDLAND TX 645 PM CDT TUE APR 13 1999 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * TORNADO WARNING FOR... SOUTHEASTERN BORDEN COUNTY IN NORTHWESTERN TEXAS SCURRY COUNTY IN NORTHWESTERN TEXAS * UNTIL 735 PM CDT * AT 644 PM CDT... MIDLAND DOPPLER RADAR DETECTED A DEVELOPING TORNADO 19 MILES WEST OF SNYDER OR 5 MILES WEST OF KNAPP... MOVING EAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... KNAPP... IRA AND SNYDER. IF YOU ARE IN A MULTIPLE STORY BUILDING...GO TO A SMALL INTERIOR ROOM AWAY FROM WINDOWS. JD &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Apr 13, 1:35 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Apr 13, 1:35 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 135 PM CDT TUE APR 13 1999 DOING DISCUSSION A LITTLE EARLY TODAY. UPPER LEVEL LOW MOVING EWD OVER ERN AZ/WRN NM AREA THIS HOUR...RESULTING IN FAVORABLE UPPER LEVEL DIFLUENCE ACROSS THE MAF CWA. DRYLINE IN ERN NM BEGINNING TO PROGRESS EWD...WITH CONVECTION BEGINNING TO DEVELOP...ALTHOUGH SOMEWHAT SLOWLY DUE TO THE PRESENCE OF A CAP. SIGNIFICANT LOW LEVEL MOISTURE IS IN PLACE AHEAD OF THE DRYLINE WITH AN UNSTABLE AIRMASS. IF THE CAP MANAGES TO BREAK BEFORE THE DRYLINE ARRIVES...SHOULD SEE SOME PRETTY SIGNIFICANT CONVECTION DEVELOP. SFC BASED CAPES 2000-2500 J/KG ACROSS PORTIONS OF THE PERMIAN BASIN AT THIS HOUR AND INCREASING AS DAYTIME HEATING CONTINUES. IN ADDITION...LOW LEVEL SELY FLO AHEAD OF THE DRYLINE IS RESULTING IN A FAIRLY IMPRESSIVE HODOGRAPH. CONVECTION SHOULD CLEAR OUT OF THE MAF CWA THIS EVENING... WITH EVERYTHING EVENTUALLY SWEEPING EWD AS THE PAC FRONT COMES THROUGH AND A DRY SLOT ROTATES AROUND THE APPROACHING LOW. IT APPEARS THAT THE UPPER LOW WILL TRACK INTO THE PANHANDLE BY TOMORROW MORNING. WILL ANTICIPATE SOME WRAP AROUND CLOUDINESS OVER THE NORTHERN HALF OF THE CWA TOMORROW...PER MODEL FORECASTS AND CURRENT SATELLITE TRENDS INVOF LOW. SKIES SHOULD CLEAR OUT NICELY WEDNESDAY NIGHT AS THE UPPER LOW PROGRESSES EWD. PRELIM NUMBERS MAF 48/70/38/72 2-00 CNM 46/65/41/73 0000 MRF 40/61/34/64 0000 P07 51/73/46/75 3000 DJK
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 63 min |
| Apr 12, 7:33 PM CDT | Severe Thunderstorm Warning | MAF | Loving, Reeves, Ward | 62 min |
| Apr 12, 8:36 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 49 min |
| Apr 12, 8:40 PM CDT | Flash Flood Warning | MAF | Brewster | 110 min |
| Apr 12, 9:21 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis | 64 min |
| Apr 12, 10:44 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 61 min |
| Apr 13, 1:04 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 61 min |
| Apr 13, 3:21 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 24 min |
| Apr 13, 3:59 PM CDT | Tornado Warning | MAF | Dawson, Gaines | 31 min |
| Apr 13, 4:54 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 36 min |
| Apr 13, 5:08 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 37 min |
| Apr 13, 5:31 PM CDT | Tornado Warning | MAF | Midland | 29 min |
| Apr 13, 5:35 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 30 min |
| Apr 13, 5:58 PM CDT | Tornado Warning | MAF | Glasscock, Howard, Martin | 32 min |
| Apr 13, 5:58 PM CDT | Tornado Warning | MAF | Midland | 32 min |
| Apr 13, 6:02 PM CDT | Severe Thunderstorm Warning | MAF | Borden | 63 min |
| Apr 13, 6:15 PM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin | 30 min |
| Apr 13, 6:16 PM CDT | Flash Flood Warning | MAF | Glasscock, Midland | 2 hr |
| Apr 13, 6:16 PM CDT | Tornado Warning | MAF | Reagan | 29 min |
| Apr 13, 6:30 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Howard | 45 min |
Nearby
Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.